Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

October 15, 2021Miami County, Ohio

NWS Wilmington, OH issued this special weather statement at Oct 15, 2021, 5:45 PM EDT for Miami County, Ohio. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Oct 15, 2021, 6:15 PM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Hail
0.00 in
Wind
45

County Miami County, OH

The radar

The Cincinnati radar (KILN), 78 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS81 KILN 152145
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT Fri Oct 15 2021
 
OHZ051-152215-
Miami OH-
545 PM EDT Fri Oct 15 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL MIAMI COUNTY
THROUGH 615 PM EDT...

At 544 PM EDT, strong thunderstorms were located along a line
extending from Pleasant Hill to West Milton, moving northeast at 30
mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Visibility will be poor and hydroplaning 
         is possible.

Locations impacted include...
Troy, Tipp City, West Milton, Pleasant Hill, Union, Laura, Fletcher,
Casstown, Ludlow Falls, Farrington, Garland and Grayson.

This includes I-75 in Ohio between mile markers 67 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building. 

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4017 8409 3995 8413 3992 8441 4005 8440
TIME...MOT...LOC 2144Z 241DEG 26KT 4006 8432 3995 8435 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

$$

Franks

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Oct 15, 3:42 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 15, 3:42 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
342 PM EDT Fri Oct 15 2021

.SYNOPSIS...
Thunderstorm chances continue through late Friday evening, with
a transition to mainly showers later Friday night through
Saturday morning. High pressure begins to build in later on
Saturday behind the cold front, offering dry conditions with
cooler than average temperatures. An extended period of dry
weather is expected through the middle of next week, with
temperatures trending closer to normal for this time of year.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
At 19z, radar is showing mainly showers across northern KY,
extending into portions of southern OH. This has been an area
where increased cloud coverage and non-convective precipitation
has persisted for much longer - a limiting factor in favorable
thunderstorm development for the afternoon. Further north and
northwest, while still not the most favorable environment,
better daytime heating has allowed for increased instability.
This will be an area of focus through the evening hours as a
weak line of storms are beginning to develop. SPC Mesoscale
forecast still only has about 500 J/kg of MLCAPE, which is
pretty marginal for severe weather potential. While the message
has been that the thermodynamics are less-than-favorable today
for severe weather, wind shear and overall kinematics are still
conducive for developing strong to severe storms. Anticipate a
few storms in west-central OH and portions of the Miami Valley
will still observe a few strong to severe wind gusts, but it
will be a battle to find an area where instability is favorable
to develop storms that meet severe criteria.

Mesoanalysis has the surface low positioned across northwest OH.
As this low pushes further northeast, the concern for low-level
rotation begins to diminish as unidirectional flow from the
southwest becomes favored across our CWA. Additionally, 0-3km
bulk shear of 20-30 kts is oriented more parallel to the line of
storms developing, which would help with limiting rotation
potential. While the concern for an isolated tornado remains,
the odds are not as much in our favor with the faster
progression of the low. Thus, straight-line winds remain the
primary concern with these storms through the evening, mainly
through 8 PM.

After the line of storms moves through, additional showers and
perhaps a few rumbles of thunder are expected tonight along the
cold front. Rain shower chances actually increase throughout the
entire fa later tonight with the influence of the cold front,
but the severe weather concern will have ended with this
precipitation. With the progressive nature of the showers, not
anticipating any hydro issues, but locally heavy rainfall will
be possible.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Cold front exits our fa Saturday morning. A few light showers
may linger in west-central OH the longest, but will likely taper
off by the afternoon. Meanwhile, notable clearing will begin
Saturday morning across our west, with skies becoming mostly
sunny for the majority of our CWA on Saturday with the
exception of western and central OH. Strong winds aloft will
help enhance winds at the surface. Sustained northwesterly winds
of 15-20 mph are possible, with gusts up to 20-30 mph.

A cooler and drier air mass settles in - providing conditions
that are much more fall-like. Temperatures will struggle to
break above 60 for a number of our northern counties on
Saturday.

Saturday night, a few clouds will traverse our northern/eastern
CWA to start the night before mostly clearing out. Winds will
subside some, but continue to remain around 5-10 mph overnight.
Even with the winds remaining slightly on the higher side,
overnight lows will plummet into the lower to middle 40s, with a
few of our climatologically cooler spots dropping into the
upper 30s. No mention of frost as of yet due to the winds
staying up.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Amplified mid/upper level flow with sharp trough over the northeast
and a large ridge over the nations mid section. This places the Ohio
Valley in northwest flow with surface high pressure building across
the area Sunday into early next week. This high will offer drier
conditions. Temperatures look to be a little below normal with highs
on Sunday in the lower and middle 60s, warming slowly into the
middle and upper 60s on Monday.

A broad mid level ridge to build into the area with a low level west
to southwest flow developing on the back side of surface high. This
pattern will offer dry weather with slightly above normal
temperatures into the middle of next week. Highs are expected to be
in the upper 60s to the lower 70s for both Tuesday and Wednesday.

Shortwave to track through the Great Lakes Thursday/Thursday night.
Chances for rain showers begin to develop Wednesday night into
Thursday. Some model differences exist regarding how quick pcpn ends
Friday, so will limit any mention of a shower to slight chance.
Temperatures turn cooler with highs Thursday ranging from 65 to 70
and 60 to 65 on Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
MVFR CIGs are being observed across majority of terminals. CIGs
may bounce between MVFR/VFR through the afternoon, but decided
to just go with a prevailing MVFR based on satellite trends and
increasing moisture/lift ahead of the cold front. Isolated IFR
cannot be ruled out, especially near KCVG/KLUK.

Winds will increase through the afternoon out of the south-
southwest, with sustained 10-15 kts and gusts of 20-25 kts.
Higher wind gusts in thunderstorms will be possible. Gusty winds
are expected to linger through Saturday even behind the cold
front - shifting towards the northwest.

Scattered showers are showing up on radar around all the
terminals. We will begin to see better chances for thunderstorms
to develop later this afternoon into the evening. Models suggest
a line of storms developing by the mid to late afternoon -
likely impacting majority of taf sites. Thus, included a
prevailing -SHRA with a mention of VCTS. Brief reductions to
MVFR/IFR vsbys possible within the heavier showers/storms.
Behind this line of storms, another wave of precipitation will
move in a few hours later along the cold front. Thunderstorm
chances are greatly reduced in this next round of showers along
the cold front, so removed a mention of thunder between 03z-06z.
MVFR/IFR CIGs expected tonight into Saturday morning with low
stratus clouds. Additionally, MVFR vsbys become more widespread.

Conditions gradually improve to VFR near the end of the period.
Held onto MVFR CIGs longer at KCMH/KLCK since the surface low
will be in closer proximity.

OUTLOOK... No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...AR
AVIATION...Clark
Hazardous weather outlook, Oct 15, 3:10 AM EDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
310 AM EDT Fri Oct 15 2021

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160800-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
310 AM EDT Fri Oct 15 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms are likely this afternoon
through early evening, with the primary threat being strong to
damaging wind gusts. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Oct 15, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
545 PM EDT Fri Oct 15 2021

OHZ051-152215-
Miami OH-
545 PM EDT Fri Oct 15 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL MIAMI COUNTY
THROUGH 615 PM EDT...

At 544 PM EDT, strong thunderstorms were located along a line
extending from Pleasant Hill to West Milton, moving northeast at 30
mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Troy, Tipp City, West Milton, Pleasant Hill, Union, Laura, Fletcher,
Casstown, Ludlow Falls, Farrington, Garland and Grayson.

This includes I-75 in Ohio between mile markers 67 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4017 8409 3995 8413 3992 8441 4005 8440
TIME...MOT...LOC 2144Z 241DEG 26KT 4006 8432 3995 8435

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Franks

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:57 PM EDTSpecial Weather StatementILNLogan33 min
Oct 15, 6:05 PM EDTSpecial Weather StatementILNMiami25 min
Oct 15, 6:32 PM EDTSpecial Weather StatementILNHardin28 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.